Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 31, NWS El Paso, TX

November 28, 20195 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Nov 28, 2019, 1:45 PM MST for 5 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Nov 29, 2019, 8:00 AM MST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2019, 1:45 PM MST (20:45 UTC)
In effect from
Nov 29, 2019, 8:00 AM MST
Expired
Nov 30, 2019, 4:00 PM MST
In force
32 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
580 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Nov 28, 11:11 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 28, 11:11 AM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1111 AM MST Thu Nov 28 2019

.AVIATION...18Z TAF CYCLE
Despite numerical models, northerly winds are persisting over most
of El Paso county, which is helping to keep ELP socked in with low
clouds, though ceilings have been slowly lifting with improving
categories. SE flow will eventually win out, with some peeks of
sunshine possible later this afternoon. For now, slowly have
ceilings increasing with VFR by 22Z at ELP.

Elsewhere, expect the main band of precipitation to remain focused
over Sierra County southward into Luna County and into the
Bootheel. Precip will continue at TCS and DMN, with ceilings
slowly increasing this afternoon, but likely descending again
tonight, especially at TCS. Showers will begin diminishing this
afternoon and evening.

SW winds will increase ahead of the next system and Pacific cold
front, likely peaking just after 18Z.

&&

.PREV DISCUSSION...422 AM MST Thu Nov 28 2019...

.SYNOPSIS...
Rain is expected to continue today over the lowlands. The Sacs
will see a mix of rain, snow, sleet and freezing rain, which
switches back to rain in the afternoon. Meanwhile, the Gila
region gets a mix of snow and rain through the early morning
hours, and then goes back to rain in the afternoon. Showers become
more spotty overnight as the next system moves in tomorrow. Strong
winds are expected with this system, as well as rain and snow for
the higher elevations of the Gila region and the Sacramento
Mountains. Over the weekend, drier and warmer conditions returns
to the Borderland. More inclement weather is expected to return by
the middle of the week.

&&

.DISCUSSION...
.SHORT TERM...
Strong tropical tap of moisture continues over the area, stretching
way back to small disturbance in the central Pacific Ocean. TPW
product shows PWs of .7-.9 inches, highest over the SE CWA. The
richer 1.0-1.5 inch PWs will remain further southwest over the
Sonoran Desert of Mexico. Radar estimates show a broad area of .25
to .50 inches of rain over most of the CWA, with a higher core of
.50 to 1.10 inches over Luna, southern Sierra, and NW Dona Ana
Counties of New Mexico. WV imagery shows good dry slot now moving
over Sonoran and Chihuahua Deserts of Mexico and should begin moving
over our CWA late this morning and this afternoon. Models look
pretty good with this tapering off of precip. A Flood Watch is in
effect for the western zones til noon today. Heaviest rain may be
about done but will let the watch expire as issued.

Other problem area is the mountains. Snow levels remain relatively
high-around 8000 ft over the Gila, and 8500-9000 ft over the Sacs
and should rise to include only the highest mountain peaks by mid
day. Ocnl mix of rain or snow may continue for a few more hours over
the Gila area. Along the east slopes of the Sacs cold air damming
continues from the back door front of yesterday. Expect some
freezing rain/drizzle to continue much of the morning in this area.
Will continue Winter Storm Warning for east slopes. Will downgrade
warning to Advisory for the central Sacs and pull the west slopes
out all together--too warm and too low for significant winter
weather. I am concerned about southwest exposure of the southern
Sacs vicinity of Timberon over to Sunspot. Radar estimates show as
much as .75 inches had fallen last night, and models showing strong
upslope today and rainfall approaching another inch.

For tonight...expect clouds to diminish some and precip become more
showery and spotty. Strong south/southwest flow and warm advection
continue most levels of the atmosphere as mainly upper low over
California pushes further inland. Precip may end most areas later
evening, but then start again toward Friday morning out west as
surface cold front moves into central Arizona.

&&

Hefner

.LONG TERM...
We will have a very quick transition from the first system to the
second system on Friday. The second system currently located over
California will quickly move through the Rockies and into the
PLains by Friday night. However, contrary to previous model runs
it looks like the center of the upper trough is further north.
Nonetheless, we are still expecting strong winds, rain and snow with
this upper trough and its associated cold front. The strongest
winds will be on Friday afternoon with sustained speeds between 30
to 40 mph with gusts to 55 mph; mountain passes and the eastern
slopes of area mountains possibly seeing stronger gusts. The
development of a strong lee cyclone in eastern Colorado combined
with a very strong upper level jet will reinforce the winds on
Friday afternoon. The breezy to windy conditions will most likely
continue into Saturday as the pressure gradient near the surface
continues to be quite tight, but at least loosens up from Friday.
Therefore, we are going to be issuing at least an advisory for
most of the area today. We will let the current products expire
before issuing Friday's products.

Another weather issue on Friday will be the continuation of rain
over the lowlands and snow in the mountains. Elevations above 7000
ft in the Gila region and the Sacramento Mountains will be able
to see a few more inches of snow. Many short to medium range
models continue to display snow accumulations over the mountain
areas. The temperatures at 700 mb dip below freezing by the late
morning in the Gila region and by the late afternoon in the Sacs.
This timing will give the Gila better chances for snow than the
Sacs.

Once the upper trough continues its track to the northeast into
the Midwest. Our pattern will become more zonal as a weak upper ridge
starts to build up in the region. A weak west to northwest flow
aloft will bring drier and warmer air to the area. We will be
adding a few degrees each day with this warm trend. But max
temperatures are expected to remain below normal through Monday.
On Tuesday, temperatures should finally be slightly above normal.
However, this won't last long as another system starts to approach
from the west bringing moisture back along with precipitation
chances.

&&

Crespo

.FIRE WEATHER...
It will continue to be very damp today as an upper level storm
system brings widespread precipitation to the area. We will see
rainfall totals of over an inch with isolated two totals. This is
a "warm" system so we will see mostly rain in all but the higher
elevations of the Gila Region. The Sacramento Mountains will be a
little colder so we will see a mix of snow, sleet and freezing
rain above 7,500 feet. The precipitation will taper off beginning
later Thursday morning, but could continue in the Gila until the
afternoon. We will take a short break before a second fast moving
system will be bring another round of strong winds with some
lowland rain and mountain snow showers. The westerly winds on
Friday could be as strong as 30 to 40 mph. We will start and
continue a drying trend through the weekend into the first half of
next week. Precipitation chances will return for the middle of
next week. Min RH's look to stay above 30% for the entire area
through the middle of next week. Vent rates continue to be mostly
poor and only improving on Friday (fair to excellent) as we get
stronger transport winds with the cold front.

&&

Crespo

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 56  48  64  42 /  70  10  10  20
Sierra Blanca           58  47  67  40 /  30  10   0   0
Las Cruces              50  44  58  35 / 100  30  30  20
Alamogordo              51  44  59  35 /  90  60  40  30
Cloudcroft              41  35  39  24 /  90  70  70  40
Truth or Consequences   41  40  51  30 / 100  60  60   0
Silver City             42  40  43  26 / 100  80  90  30
Deming                  49  43  53  34 / 100  40  50  10
Lordsburg               49  43  51  33 / 100  60  70  20
West El Paso Metro      57  48  63  42 /  70  10  20  20
Dell City               57  42  67  39 /  50  20   0  10
Fort Hancock            63  48  70  42 /  40  10   0   0
Loma Linda              52  46  60  38 /  50  10  10  20
Fabens                  59  48  68  42 /  50  10   0  10
Santa Teresa            55  46  61  38 /  80  10  20  20
White Sands HQ          53  45  60  39 / 100  30  30  20
Jornada Range           50  43  57  33 / 100  40  30  20
Hatch                   48  41  56  32 / 100  40  50  10
Columbus                52  46  58  37 / 100  30  30  20
Orogrande               53  44  61  37 /  70  30  30  20
Mayhill                 43  37  47  30 /  90  60  50  30
Mescalero               45  38  46  26 / 100  70  70  40
Timberon                44  37  47  27 /  80  60  50  30
Winston                 39  36  40  21 / 100  70  80  10
Hillsboro               43  40  46  28 / 100  80  80  10
Spaceport               46  41  53  31 / 100  50  50  10
Lake Roberts            43  36  42  19 / 100  90 100  30
Hurley                  43  41  46  26 / 100  80  80  20
Cliff                   49  39  47  23 / 100  80  90  30
Mule Creek              45  39  44  26 /  90  80 100  30
Faywood                 45  41  46  30 / 100  70  80  20
Animas                  54  45  52  33 / 100  50  70  20
Hachita                 52  44  52  33 / 100  40  50  20
Antelope Wells          56  46  52  37 / 100  40  50  20
Cloverdale              52  45  46  36 / 100  70  90  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch until noon MST today for NMZ401>408.

     Winter Weather Advisory until noon MST today for NMZ415.

     Winter Storm Warning until noon MST today for NMZ416.

TX...None.
&&
Hazardous weather outlook, Nov 28, 6:31 AM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
631 AM MST Thu Nov 28 2019

NMZ414>416-291345-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
631 AM MST Thu Nov 28 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...Today and Tonight.

Snowfall, mostly above 8000 feet could create a few slick spots on
roads through this afternoon. Light freezing rain or drizzle this
morning along the east slopes of the mountains could create slick
roads and also damage power lines, trees and other vegetation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very windy Friday, potentially making driving very difficult.
Also loose objects and debris be displaced. Chance of rain and
high elevation snow Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-291345-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
631 AM MST Thu Nov 28 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight.

Rain and higher elevation snow for much of this morning. Some snow
accumulations above 7500 feet could produce some slick spots on
roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very windy Friday, potentially making driving very difficult.
Also loose objects and debris be displaced. Chance of rain and
high elevation snow Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>413-417-TXZ418>424-291345-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
631 AM MST Thu Nov 28 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Areas of rain continuing this morning and tapering off in the
afternoon. A mixture of rain and snow is possible over the
highest elevations above 4500 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very windy Friday, potentially making driving very difficult.
Also loose objects and debris be displaced. Chance of rain and
high elevation snow Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Local storm report, Nov 28, 10:37 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1037 AM MST THU NOV 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             GILA HOT SPRINGS        33.20N 108.21W
11/28/2019  M2.0 INCH        GRANT              NM   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER EPZ1900296

AB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 8:01 PM MSTWinter Weather AdvisoryEPZ9 hr
Nov 28, 5:53 AM MSTWinter Weather AdvisoryEPZOtero6 hr
Nov 28, 1:35 PM MSTWinter Weather AdvisoryEPZ30 hr
Nov 28, 1:45 PM MSTHigh Wind WarningEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra50 hr

Nearby

Wind Advisories in New Mexico, 2019Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.